Nebraska, 2004

Flood in Nebraska, May 29 to 30, 2004

May 29 to 30, 2004 · NWS OAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 1:50 PM CST, 9 hours 11 minutes earlier.

Area forecast discussion, May 29, 1:50 PM CST, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT SAT MAY 29 2004

.DISCUSSION...
MAIN PROBLEMS SURROUND SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL
TONIGHT.

18Z SURFACE ANALYSIS PLACES A WARM FRONT JUST TO THE NORTH OF THE
CWA INTO SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA.  ANOTHER
BOUNDARY...THOUGH MUCH MORE DIFFICULT TO PICK OUT APPEARS TO BE FROM
NORTH CENTRAL KANSAS INTO SOUTHEAST KANSAS.  THE GFS DOES NOT REALLY
PICK UP ON THE SOUTHERN BOUNDARY...WHILE THE ETA MAKES IT A MAIN
FOCUS FOR THUNDERSTORM DEVELOPMENT.  AGREE WITH SPC DISCUSSION THAT
ELEMENTS ARE IN PLACE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH
INCREASING LOW LEVEL MOISTURE...AND AMPLE 0-6KM SHEAR FOR
SUPERCELLS.  ONE PROBLEM IS THAT THE 18Z OAX SOUNDING DOES SHOW A
RATHER STRONG CAP STILL IN PLACE...HOWEVER THE TOP SOUNDING
INDICATES SOME COOLING HAS TAKEN PLACE SINCE 12Z BETWEEN 850 AND 700
MB WHICH SHOULD CONTINUE TO ERODE THE CAP.   THINK THAT AS THE UPPER
LEVEL WAVE TO THE WEST CONTINUES TO LIFT INTO THE AREA THAT SHOULD
ALSO HELP GET THINGS GOING WITH EXPLOSIVE DEVELOPMENT EXPECTED.

HAVE SOME CONCERN ABOUT THE HEAVY RAIN POTENTIAL AS WELL...WITH
PRECIPITABLE WATER VALES OVER 1.5 INCHES FORECAST ACROSS MUCH OF THE
CWA.  ONE INHIBITING FACTOR IS THAT THE SYSTEM COULD BE PROGRESSIVE
AS CORFIDI VECTORS SUGGEST THE OVERALL MCS SHOULD CONTINUE TO MOVE
EAST TONIGHT AND NOT STALL OUT.  AFTER MUCH DISCUSSION DECIDED TO
ISSUE A FLOOD WATCH TONIGHT OVER THE ENTIRE CWA SINCE THE ENTIRE
AREA COULD SEE HEAVY RAIN AMOUNTS APROACHING FLASH FLOOD GUIDANCE
VALUES...AND THE HPC EXCESSIVE RAINFALL OUTLOOK ALSO COVERS THE
ENTIRE CWA.

THE SURFACE SYSTEM MOVES EAST OF THE AREA BY SUNDAY MORNING...AND
WILL BRING AN END TO THE RAIN CHANCES FOR A TIME...HOWEVER HAVE SOME
CONCERN THAT A FEW SHOWERS OR THUNDERSTORMS COULD DEVELOP IN THE
AFTERNOON AS THE UPPER LEVEL TROUGH MOVES THROUGH.  850-500 MB LAPSE
RATES BECOME RATHER STEEP BY SUNDAY AFTERNOON...SO WILL CARRY A
CHANCE POP TO COVER.  STEEP LAPSE RATES THEN CONTINUE MONDAY
AFTERNOON...WITH THE COLD POCKET ALOFT STILL FORECAST TO BE OVER THE
REGION...SO ANOTHER SMALL POP LOOKS WARRANTED.

KEPT THINGS DRY TUESDAY THROUGH THURSDAY AS HIGH PRESSURE LOOKS TO
DOMINATE AT THE SURFACE AND A RIDGE BUILDS IN ALOFT.  BROUGHT IN THE
NEXT CHANCE OF STORMS ON FRIDAY WITH ANOTHER ROUND OF WARM AIR
ADVECTION.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH UNTIL 4 AM SUNDAY FOR THE ENTIRE OAX NEBRASKA CWA.
IA...FLOOD WATCH UNTIL 4 AM SUNDAY FOR THE ENTIRE OAX IOWA CWA.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

KING
Hazardous weather outlook, May 29, 10:10 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1110 PM CDT SAT MAY 29 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1110 PM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE LIKELY TO CONTINUE ACROSS EASTERN NEBRASKA
INTO SOUTHWEST IOWA THROUGH 3 AM CDT. THE PRIMARY HAZARDS WILL
BE DAMAGING WINDS UP TO 70 MPH AND HEAVY RAIN. ISOLATED TORNADOES ARE
ALSO POSSIBLE. SOME FLOODING HAS BEEN REPORTED IN PARTS OF
NORTHEAST AND SOUTHEAST NEBRASKA.

A COLD FRONT WILL MOVE ACROSS EASTERN NEBRASKA INTO WESTERN
IOWA THROUGH 6 AM SUNDAY WITH SCATTERED THUNDERSTORMS GRADUALLY
DIMINISHING FROM WEST TO EAST.

A SLIGHT CHANCE OF THUNDERSTORMS WILL STILL EXIST EARLY SUNDAY
MORNING AND AGAIN SUNDAY AFTERNOON...BUT SEVERE WEATHER IS NOT
EXPECTED WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MONDAY ACROSS THE
OUTLOOK AREA...AND AGAIN NEXT FRIDAY NIGHT. INSTABILITY WILL BE
LIMITED...AND SEVERE WEATHER IS UNLIKELY FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE REQUIRED THIS EVENING. BE PREPARED
TO ACT QUICKLY ONCE THUNDERSTORMS DEVELOP IN YOUR AREA.

FOBERT

In the hours before

Local storm report, May 29, 9:09 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1009 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      FAIRBURY                40.14N 97.18W
05/29/2004                   JEFFERSON          NE   LAW ENFORCEMENT

            WATER OVER ROADWAYS SOUTH AND EAST OF FAIRBURY. NO ROADS
            CLOSED THOUGH.

&&

DEWALD
Local storm report, May 29, 9:38 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1038 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      TECUMSEH                40.37N 96.19W
05/29/2004                   JOHNSON            NE   EMERGENCY MNGR

            WATER OF A FEW INCHES FLOWING OVER A COUPLE OF ROADS NEAR
            TECUMSEH.

1035 PM     FLASH FLOOD      BURCHARD                40.15N 96.35W
05/29/2004                   PAWNEE             NE   LAW ENFORCEMENT

            WATER FLOWING OVER A HIGHWAY BRIDGE NEAR BURCHARD.

&&

DEWALD
Local storm report, May 29, 9:55 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1055 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     ALBION                  41.69N 98.00W
05/29/2004  65 MPH           BOONE              NE   LAW ENFORCEMENT

            TREE LIMBS BLOWN DOWN.

&&

DEWALD
Local storm report, May 29, 10:04 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1104 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      AUBURN                  40.39N 95.84W
05/29/2004                   NEMAHA             NE   LAW ENFORCEMENT

            WATER A FEW INCHES DEEP FLOWING OVER NUMEROUS ROADS, NO
            ROADS CLOSED THOUGH.

&&

DEWALD
Local storm report, May 29, 10:14 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1114 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1007 PM     FLASH FLOOD      5 NW ALBION             41.74N 98.07W
05/29/2004                   BOONE              NE   LAW ENFORCEMENT

            ROAD WASHED OUT NEAR LORETTO.

1110 PM     FLASH FLOOD      ALBION                  41.69N 98.00W
05/29/2004                   BOONE              NE   LAW ENFORCEMENT

            WATER OF A FEW INCHES FLOWING OVER ROADWAYS, NO ROADS
            CLOSED THOUGH.

&&

DEWALD
Local storm report, May 29, 10:22 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1122 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     2 N RISING CITY         41.23N 97.30W
05/29/2004                   BUTLER             NE   LAW ENFORCEMENT

            TREE BLOWN DOWN ON ROAD.

&&

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Boone

When
May 29, 11:01 PM CST to May 30, 6:00 PM CST
Where
Boone forecast zone
Reported by
NEWSPAPER
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Heavy rains over a weeks time caused Beaver Creek near St. Edward to flood from late evening on May 29th though early evening on the 30th. The flooding closed several county roads, but otherwise just flooded agricultural lowlands.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395062.